MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DELTA STRIKE PLATE IMN INSTRUMENTS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DELTA STRIKE PLATE IMN INSTRUMENTS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 23510050
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Laceration(s) (1946); Injury (2348)
Date of Event 08/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was not returned.If additional information becomes available, it will be provided in a supplemental report.Device disposition unknown.
 
Event or Problem Description
As reported: "primary procedure to address a left femoral fracture with the t2 alpha gt nail.It was reported that on impaction, the strike plate broke at the junction with the insertion handle (the threads of the strike plate remained in the insertion handle).The strike plate hit the surgeon in the face, causing a small laceration (no stitches required).Case was completed by impacting directly on the insertion handle.Surgical delay was approximately 1 minute." the procedure was otherwise completed successfully.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Device inspection of the delta strike plate in the imn instruments system confirmed that the threaded area of the device was broken.The device broke on the transition radii of the thread undercut to the stop shoulder of the thread connection.A microscopic analysis of the surface of the device shows a brittle area, which proves that the material was subjected to a significant amount of stress, which lead to its breakage without significant plastic deformation.The loads applied to the device damaged the strike plate.Furthermore, corrosive deposits were observed on the stop shoulder of the device.This is due to the repetitive rubbing between the delta strike plate and the targeting arm when the two are attached or detached from each other.The friction causes the protective layer of the delta strike plate to come off and for a thin layer of rust to deposit (most probably due to the cleaning and sterilization steps followed).A review of the device history for the reported lot did not indicate any abnormalities.A review of the labeling did not indicate any abnormalities.If any further information is provided, the investigation report will be updated.In order to avoid this kind of breakage in the future, an nc was opened to address this event.

Brand Name
DELTA STRIKE PLATE IMN INSTRUMENTS
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key9079074
Report Number0009610622-2019-00698
Device Sequence Number1573146
Product Code LXH
UDI-Device Identifier07613327350210
UDI-Public07613327350210
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number23510050
Device Lot NumberKP423129
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2019
Initial Date Received by Manufacturer 08/28/2019
Supplement Date Received by Manufacturer10/11/2019
Initial Report FDA Received Date09/17/2019
Supplement Report FDA Received Date11/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age87 YR